Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Amarillo, TX

June 20, 2004Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2004, 3:30 PM CDT for Potter County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2004, 3:30 PM CDT (20:30 UTC)
Expired
Jun 20, 2004, 4:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:03 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 20, 3:03 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT SUN JUN 20 2004

.DISCUSSION...
STORMS STARTING TO GO NEAR METRO AMARILLO...SO DISCUSSION WILL BE
BRIEF.  EXPECT TO SEE STORMS INCREASE IN AREAL COVERAGE ACROSS THE
CENTRAL TX PNHDL THIS AFTERNOON WITH HIGH INSTABILITIES AND THE
OUTFLOW BOUNDARY FROM THE MCS THAT MOVED OVER KS/OK IN THE AREA.
BOUNDARY COULD PROVIDE ENOUGH FOCUS FOR LOW LEVEL VORTICITY THAT
DEVELOPMENT OF FUNNEL CLOUDS WITH RAPIDLY DEVELOPING STORMS IS
POSSIBLE. ALREADY HAVE HAD SOME REPORTS OF THIS ON FIRST STORM THAT
WENT UP...SO LANDSPOUTS WITH STORMS ALONG THE BOUNDARY COULD BE A
PROBLEM EARLY ON AND THEN DIMINISH THROUGH THE AFTERNOON. THESE
STORMS SHOULD CONTINUE INTO THE EVENING HOURS...THUS HAVE BUMPED UP
POPS TO LIKELY ACROSS THE CENTRAL AND WESTERN PARTS OF THE PNHDL.

FOLLOWED THE ETA FOR SHORT TERM AS IT HAS SLOWED DOWN PASSAGE OF THE
FRONT TO DURING THE DAY MONDAY.  THIS WILL HAVE TO BE WATCHED TO
SEE IF CONVECTIVE OUTFLOW WILL AID IN PUSHING THE FRONT THROUGH
EARLIER THAN EXPECTED.  REGARDLESS...EASTERLY UPSLOPE FLOW WILL
PERSIST INTO THE MIDDLE OF THE WEEK PROVIDING CHANCES FOR PRECIP
EVERY DAY.  PROBABLY WILL SEE STORMS FIRE IN THE MTNS OF CO/NM AND
THEN ROLL TOWARDS THE AREA LATE IN THE DAY INTO THE OVERNIGHT
HOURS.  MONDAY NIGHT INTO TUESDAY APPEARS TO HAVE A GOOD SHOT OF AN
MCS DEVELOPING AND ROLLING ACROSS THE REGION OVERNIGHT.  ALL-IN-
ALL...GRIDS/FCST LOOK GOOD FOR SHORT TERM.

LONG TERM GRIDS BEYOND WEDNESDAY WERE LEFT ALONE AS THEY APPEAR IN
GOOD SHAPE.  MODELS STILL SHOWING A GOOD CHANCE AT NORTHWEST FLOW
THROUGH THE PERIOD WHICH TRANSLATES INTO BELOW NORMAL TEMPS AND
CHANCES FOR PRECIP.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     66  88  62  79 /  60  50  50  20
BEAVER       64  82  62  82 /  50  50  50  20
BOISE CITY   59  81  57  81 /  60  50  50  20
BORGER       65  88  63  81 /  60  50  50  20
BOYS RANCH   63  89  63  81 /  70  50  50  20
CANYON       66  88  62  80 /  70  50  50  20
CLARENDON    69  90  66  82 /  40  50  50  20
DALHART      61  84  60  81 /  70  50  50  20
GUYMON       62  82  61  81 /  50  50  50  20
HEREFORD     64  87  63  82 /  60  40  40  20
LIPSCOMB     67  85  64  83 /  50  50  50  20
PAMPA        67  88  64  80 /  50  50  50  20
SHAMROCK     69  90  67  84 /  40  50  50  20
WELLINGTON   70  93  68  85 /  30  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 2 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS. IN ADDITION...BREEZY CONDITIONS TODAY AND TONIGHT...
WILL NECESSITATE BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND EVENING. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING...
AND THEN AGAIN MONDAY AFTERNOON AND EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 20, 2:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
219 PM CDT SUN JUN 20 2004

TXZ012-202000-
POTTER-
219 PM CDT SUN JUN 20 2004

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER POTTER COUNTY...

A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE RADAR...NORTHWEST OF AMARILLO...SOUTH OF VALLEY DE
ORO...AND WAS MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
AROUND 50 MPH...AND VERY HEAVY RAIN. THIS STORM WILL MOVE TOWARD
HIGHWAY 87...TOWARD THE SOUTH END OF LAKE MEREDITH. SEEK SHELTER
INDOORS TO PROTECT YOURSELF FROM THE DANGER OF LIGHTNING.

COCKRELL
Local storm report, Jun 20, 3:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 NW AMARILLO           35.22N 101.84W
06/20/2004  0.75 INCH        POTTER             TX   AMATEUR RADIO

            GIBBENS AND NORTHWESTERN

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:31 PM CDTSevere Thunderstorm WarningAMAPotter59 min
Jun 20, 5:53 PM CDTSevere Thunderstorm WarningAMADallam52 min
Jun 20, 5:36 PM CDTSevere Thunderstorm WarningAMACimarron54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.